Although Gabitril is not addicting and is not likely to be abused, stopping it too quickly can cause symptoms of Gabitril withdrawal. The most significant symptom is seizures, which can occur even in people who have never had a seizure before. In most cases, your healthcare provider will suggest that you slowly wean yourself off the drug to avoid these and other Gabitril withdrawal symptoms.
Gabitril Withdrawal: An IntroductionGabitril® (tiagabine hydrochloride) is a prescription medication used to control partial seizures in people with epilepsy. As with most seizure medications, stopping Gabitril is not recommended without your healthcare provider's approval. Also, stopping the drug too quickly is not recommended. Although Gabitril is not addicting and is not likely to be abused, stopping it too suddenly can cause seizures to become worse.
Symptoms of Gabitril WithdrawalThe most significant symptom of Gabitril withdrawal is seizures. Suddenly stopping the drug can increase your risk of seizures, even if you have never had a seizure before. In studies, people experienced seizures more frequently -- even more so than before they were taking Gabitril. In these studies, people slowly stopped taking the drug over four weeks, which suggests that Gabitril should be stopped even more slowly.
Limiting Gabitril WithdrawalIn most cases, your healthcare provider will suggest that you slowly wean yourself off the medication to avoid seizures or other Gabitril withdrawal symptoms. Even if you are switching to another epilepsy medication, your healthcare provider may still recommend stopping Gabitril slowly. The exact way your healthcare provider has you do this will vary, depending on your Gabitril dosage, how long you have been taking Gabitril, and whether you are starting a new seizure medication.
If you stop taking Gabitril before you have reached an effective dose of your new medication (or if your new medication does not work for you), you are still at risk for seizures. Be sure to talk with your healthcare provider before stopping Gabitril. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping it.